What are the guidelines for the use of cephalosporins in patients with a history of immunoglobulin E (IgE)-mediated reactions to penicillin?

Updated: May 16, 2018
  • Author: S Shahzad Mustafa, MD; Chief Editor: Michael A Kaliner, MD  more...
  • Print
Answer

Pichichero reviewed the complicated literature and offered specific guidance for the use of cephalosporins in patients who have a history of IgE-mediated reactions to penicillin. [17]

Patients with a history of positive skin tests for penicillin allergy are at high risk of subsequent reactions to penicillins. However, approximately 95% of patients with a history of penicillin allergy have negative skin tests and a low risk of reactions. Patients with less well-defined reactions to penicillin have a very low risk (1-2%) of developing anaphylaxis to cephalosporins. The rate of skin-test reactivity to imipenem in patients with a known penicillin allergy is almost 50%. In contrast, no known in vitro or clinical cross-reactivity exists between penicillins and aztreonam.

When either a penicillin or a cephalosporin is the drug of choice for a patient with a life-threatening emergency, a number of options exist. When the history is indefinite, the drug may be administered under close observation; however, when possible, obtain the patient’s informed consent. Immediate treatment measures for anaphylaxis should be available. Alternatively, when the history is more convincing, an alternative agent should be chosen if it provides similar efficacy or one must pursue a desensitization protocol.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!